zbMATH — the first resource for mathematics

Dynamic complexities in predator–prey ecosystem models with age-structure for predator. (English) Zbl 1032.92033
Summary: Natural populations, whose generations are non-overlapping, can be modelled by difference equations that describe how the populations evolve in discrete time-steps. In the 1970s, ecological research detected chaos and other forms of complex dynamics in simple population dynamics models, initiating a new research tradition in ecology. However, in former studies most of the investigations of complex population dynamics were mainly concentrated on single populations instead of higher dimensional ecological systems. This paper reports a recent study on the complicated dynamics occurring in a class of discrete-time models of predator-prey interactions based on the age-structure of predators.
The complexities include (a) non-unique dynamics, meaning that several attractors coexist; (b) antimonotonicity; (c) basins of attraction (defined as the set of the initial conditions leading to a certain type of attractors) with fractal properties, consisting of patterns of self-similarity and fractal basin boundaries; (d) intermittency; (e) supertransients; and (f) chaotic attractors.

92D40 Ecology
39A10 Additive difference equations
37N25 Dynamical systems in biology
Full Text: DOI
[1] May, R.M., Simple mathematical models with very complicated dynamics, Nature, 261, 459-467, (1976) · Zbl 1369.37088
[2] Dsvies B. Exploring chaos theory and experiment. The Advanced Book Program, 1999
[3] Beddington, J.R.; Free, C.A.; Lawton, J.H., Dynamic complexity in predator – prey models framed in difference equations, Nature, 255, 58-60, (1975)
[4] Kaitala, V.; Heino, M., Complex non-unique dynamics in ecological interactions, Proc. R. soc. London B, 263, 1011-1015, (1996)
[5] Tang, S.; Chen, L., A discrete predator – prey system with age-structure for predator and natural barriers for prey, Math. model numer. anal., 35, 675-690, (2001) · Zbl 0993.39009
[6] Cavalieri, L.G.; Kocak, H., Intermittent transition between order and chaos in an insect pest population, J. theoret. biol., 175, 231-234, (1995)
[7] Hasting, A.; Higgins, K., Persistence of transients in spatially structured ecological models, Since, 263, 1133-1136, (1994)
[8] Fisher, M.E.; Goh, B.S.; Vincent, T.L., Some stability conditions for discrete time single species models, Bull. math. biol., 41, 861-875, (1979) · Zbl 0418.92014
[9] May, R.M., Biological populations with nonoverlapping generations: stable points stable cycles and chaos, Science, 186, 645-647, (1974)
[10] Moran, P.A.P., Some remarks on animal populations dynamics, Biomatrics, 6, 250-258, (1950)
[11] Pennycuich, C.J.; Compton, R.M.; Beckingham, L., A computer model for simulating the growth of a population, or of two interacting populations, J. theoret. biol., 18, 316-329, (1968)
[12] Hassel, M.P., Density dependence in single species populations, J. anim. ecol., 44, 283-296, (1974)
[13] Hasting, A., Complex interactions between dispersal and dynamics: lessons from coupled logistic equations, Ecology, 74, 1362-1372, (1993)
[14] Grebogi, C.; Ott, E.; Yorke, J.A., Crises, sudden changes in chaotic attractors and chaotic transients, Physica D, 7, 181-200, (1983)
[15] Dawson, S.P.; Grebogi, C.; Yorke, J.A., Antimonotonicity: inevitable reversals of period-doubling cascades, Phys. lett. A, 162, 249-254, (1992)
[16] Garrilets, S.; Hastings, A., Intermittency and transient chaos from simple frequency-dependent selection, Proc. R. soc. London B, 261, 233-238, (1995)
[17] Grebogi, C.; Ott, E.; Yorke, J.A., Fractal basin boundaries, long-lived chaotic transients and unstable pair bifurcation, Phys. rev. lett., 50, 935-938, (1983)
[18] Parker, T.S.; Chua, L.O., Practical numerical algorithms for chaotic systems, (1989), Springer New York · Zbl 0692.58001
[19] Tang, S.Y.; Chen, L.S., Chaos in functional response host – parasitoid ecosystem model, Chaos, solitions & fractals, 13, 875-884, (2002) · Zbl 1022.92042
[20] Kaitala, V.; Ranta, E., Red/blue chaotic power spectra, Nature, 381, 198-199, (1996)
[21] Rohani, P.; Miramontes, O., Immigration and the persistence of chaos in population models, J. theoret. biol., 175, 203-206, (1995)
[22] Hanski, I.; Turchin, P., Population oscillations of boreal rodents: regulation by mustelid predators lead to chaos, Nature, 364, 232-235, (1993)
[23] Sugihara, G.; May, R.M., Nonlinear forecasting as a way of distinguishing chaos from measurement error in time series, Nature, 344, 734-741, (1990)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.